The MastAttack 107: The Layperson’s Guide to Understanding Mast Cell Diseases, Part 36
43. What is a rebound reaction?
Rebound is a term that gets used a lot in the mast cell community, often incorrectly. Rebound reactions occur when medication taken to suppress symptoms wears off. This phenomenon is easiest to see with the older H1 antihistamines like diphenhydramine (Benadryl). Benadryl is broken down pretty quickly by the body so it wears off in about 4-6 hours. In some situations, it can break down even faster.
When you take diphenhydramine, as soon as it’s in your body, the diphenhydramine looks for the molecules on the outsides of cells called histamine receptors. In order for histamine to affect your body, they have to find one of these histamine receptors and sit on it. If it can’t do that, the histamine is not able to cause symptoms or perform its normal function. The antihistamine finds those receptors and sits on top of it so that the histamine can’t fit in. This translates into fewer symptoms because the histamine is blocked.
How effective antihistamines are at finding those receptors and sitting on them differs from drug to drug. Some do this really quickly but others take a few hours to find the receptors. Some drugs can get knocked off the histamine receptors they sat on. Drugs like this are less effective antihistamines.
Diphenhydramine finds the histamine receptors very quickly and sticks to them very strongly. This is why it is such an effective antihistamine. Because it is such a strong antihistamine, when your body breaks it down, your symptoms can come back quickly and forcefully. This is called rebound. Your symptoms reappear because there’s no longer enough medication in your body to keep the histamine from working. (Please note that rebound reactions can also happen with other medications for other diseases in ways that do not affect histamine. I’m just being general here for the mast cell disease audience.)
Rebound reactions can be tricky to get out of because the natural response to take medication again to control the symptoms. However, when you do this, you may just be setting yourself up for another rebound reaction when this dose wears off. This is one of the reasons why many doctors prefer that their mast cell patients not take Benadryl frequently. When you are stuck in a rebound loop, it can cause a lot of inflammation and that can trigger your mast cells even more.
There are a few strategies to help decrease the likelihood of rebound reactions. One is to stagger medication dosing. If a couple of your medications can cause rebound, don’t take them at the same time if you can avoid it. Take one an hour or two after the other. Some patients find benefit in layering antihistamines. By taking multiple antihistamines, you can cover lots of histamine receptors. Sometimes, it covers enough that when your diphenhydramine wears off, your body doesn’t notice as much. This could lessen a rebound reaction or even prevent one in some circumstances. You could also take another strong medication to help control your mast cells in another way, like a steroid.
Following a major reaction or anaphylaxis, many providers opt to use a taper for diphenhydramine and steroids. This can help with rebound reactions. A patient doing this might take diphenhydramine every 4 hours for one day, then every 6 hours for two more days, then every 12 hours for two more days. By not stopping cold turkey, you can allow your body to adapt. Steroid tapers do the same thing. You want to give your body a chance to compensate for not having the medication around.
Not all medications cause rebound reactions. The second generation H1 antihistamines like cetirizine or loratadine do not normally cause rebound reactions.
One important point is that many people use the term “rebounding” when they actually mean a different thing called biphasic anaphylaxis. Rebounding specifically means the reappearance of symptoms because the medication controlling them has worn off. Biphasic anaphylaxis is when you have anaphylaxis again after having a first anaphylactic event, regardless of treatment. In this scenario, a person has anaphylaxis and takes medications to treat the anaphylaxis effectively. Sometime later on, the body has a second anaphylaxis event without being exposed again to a trigger. This is not tied to any specific treatment and is different than rebounding.
For more detailed reading, please visit these posts:
How to get out of a reaction cycle